Hail, Sierra
- When
- April 22, 3:10 PM MST
- Where
- Sierra County, 0.75 mi E of Hillsboro
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 32.919, -107.567
Largest stones were three-quarters of an inch in diameter.
An upper level trough was entering into the desert southwest with an area of surface convergence along the Rio Grande in Sierra County. These features contributed to isolated thunderstorms near the higher terrain and produced some dime size hail in the Hillsboro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper level trough was entering into the desert southwest with an area of surface convergence along the Rio Grande in Sierra County. These features contributed to isolated thunderstorms near the higher terrain and produced some dime size hail in the Hillsboro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 12:12 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 112 PM MDT FRI APR 22 2016 .SYNOPSIS... SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WEST TEXAS WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. AS A RESULT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE BORDERLAND LATE THIS AFTERNOON AND TONIGHT. WESTERLY WINDS WILL BRING DRIER SEASONABLY WARM WEATHER THIS WEEKEND AND NEXT WEEK. HOWEVER UPPER LEVEL DISTURBANCES PLUS LOW PRESSURE AT THE SURFACE TO THE EAST WILL GENERATE OCCASIONALLY BREEZY TO WINDY CONDITIONS NEXT WEEK. && .DISCUSSION... SURFACE HIGH PRESSURE TO THE EAST IS COMBINING WITH DEEP TROUGHING WEST OF THE DIVIDE TO INDUCE LOW LEVEL SOUTHEASTERLY WINDS. THUS MOISTURE INFLOW IS OCCURRING WITH SURFACE DEWPOINTS ABOVE 40 F. MOISTURE AND SURFACE HEATING HAS ALSO DESTABILIZED THE AIR MASS WITH EARLY AFTERNOON MUCAPES AROUND 500 TO 1000 J/KG. UPSLOPE FLOW HAS ALREADY INITIATED CONVECTION OVER THE SACRAMENTO MOUNTAINS. UPPER TROUGH WILL MOVE SLOWLY ACROSS NEW MEXICO AND WEST TEXAS OVERNIGHT WITH DIFFERENTIAL PVA FIELDS INDICATING UPWARD DYNAMIC FORCING OCCURRING. THIS WILL GENERATE INCREASING SHOWER/THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND TONIGHT. LOW LEVEL SOUTHEAST WINDS UNDER MID LEVEL SOUTHWESTERLY FLOW WILL CREATE ABOUT A 30 KT 0 TO 6 KM VECTOR SHEAR SUGGESTING STORM/UPDRAFT ENHANCEMENT. WITH WET BULB ZERO HEIGHTS LESS THAN 7000 FEET AGL A FEW STORMS MAY PRODUCE HAIL DESPITE LIMITED INSTABILITY. IN ADDITION DCAPES AROUND 1000 J/KG INDICATE A FEW STORMS MAY CONTAIN STRONG DOWNDRAFTS. SO A MARGINAL SEVERE WEATHER THREAT WILL EXIST. SATURDAY AND SUNDAY A ZONAL FLOW ALOFT DEVELOPS WITH FORMATION OF SURFACE LEE CYCLONE THROUGH EASTERN NEW MEXICO. RESULTANT DEEPENING WESTERLY WIND COMPONENT WILL TRANSPORT DRIER SEASONABLY WARM AIR INTO THE CWA WITH RAIN THREAT ENDING MOST AREAS BY LATE SATURDAY AFTERNOON. A DEEP UPPER TROUGH WILL ALSO MOVE SLOWLY ACROSS THE GREAT BASIN INTO THE ROCKY MOUNTAINS MONDAY AND TUESDAY CAUSING LEE CYCLOGENESIS OVER COLORADO. THIS PATTERN WILL SUSTAIN BREEZY TO WINDY CONDITIONS FOR MUCH OF THE SUNDAY THROUGH TUESDAY PERIOD. ANOTHER DEEP LOW MOVING INTO SOUTHERN CALIFORNIA WILL CAUSE WINDS TO BECOME MORE SOUTHWESTERLY LATER PERIODS SUGGESTING MORE SEASONABLY WARM MOSTLY DRY WEATHER WEDNESDAY THROUGH FRIDAY. && .AVIATION...23/00Z-24/00Z... THROUGH 06Z...P6SM SCT080-100 BKN150-200 WITH ISOLD TO SCT VRB25G45KT 1-3SM TSRA BKN040-050 MAINLY EAST OF DIVIDE. AFT 06Z FEW-SCT100-120 SCT250 WITH ISOLD -TSRA EAST OF A KALM-KELP LINE AFT 18Z. SSE WINDS OF UP TO 12KTS WILL BE SHIFTING TO THE SW THRU NIGHT AND INCREASE AFT 16Z TO 15-20G30KTS. .FIRE WEATHER... SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP LATE THIS AFTERNOON THROUGH THE EVENING HOURS MAINLY ALONG AND EAST OF DIVIDE. SOME BRIEF HEAVY RAIN...HAIL AND GUSTY WINDS ARE POSSIBLE. AS THIS CURRENT SYSTEM EXITS...WEST TO SOUTHWEST WINDS WILL DEVELOP AND CONTINUE THROUGH THE UPCOMING WEEK. WINDS WILL BE IN THE BREEZY TO WINDY CATEGORY DAILY WITH THE THREAT FOR CRITICAL CONDITIONS DEVELOPING SUNDAY THROUGH TUESDAY. TEMPERATURES WILL REMAIN NORMAL THROUGH NEXT WEEK WITH UPPER 70S TO MID 80S COMMON. MINIMUM RELATIVE HUMIDITIES WILL BE FALLING TO 5 TO 15 PERCENT FOR MOST LOCATIONS...SOME MOUNTAIN AREAS MAY ONLY FALL TO 15 TO 20 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 62 85 62 85 / 40 10 0 0 SIERRA BLANCA 58 81 57 82 / 30 20 0 0 LAS CRUCES 56 83 54 81 / 40 0 0 0 ALAMOGORDO 56 83 55 81 / 40 10 0 0 CLOUDCROFT 40 59 41 60 / 30 20 0 0 TRUTH OR CONSEQUENCES 56 82 53 81 / 40 0 0 0 SILVER CITY 49 76 46 73 / 30 0 0 0 DEMING 55 84 54 82 / 30 0 0 0 LORDSBURG 52 85 50 81 / 10 0 0 0 WEST EL PASO METRO 60 84 61 84 / 40 0 0 0 DELL CITY 54 83 53 85 / 20 20 0 0 FORT HANCOCK 59 83 58 86 / 30 10 0 0 LOMA LINDA 55 78 57 80 / 40 10 0 0 FABENS 58 84 58 85 / 40 10 0 0 SANTA TERESA 57 84 58 84 / 40 0 0 0 WHITE SANDS HQ 60 83 59 81 / 40 0 0 0 JORNADA RANGE 45 83 51 82 / 40 0 0 0 HATCH 53 85 52 84 / 40 0 0 0 COLUMBUS 55 86 55 83 / 30 0 0 0 OROGRANDE 60 83 59 83 / 40 10 0 0 MAYHILL 45 69 47 71 / 30 20 0 0 MESCALERO 43 70 44 70 / 30 20 0 0 TIMBERON 43 68 46 69 / 30 20 0 0 WINSTON 37 74 43 73 / 30 0 0 0 HILLSBORO 50 79 50 77 / 40 0 0 0 SPACEPORT 47 83 52 82 / 40 0 0 0 LAKE ROBERTS 41 75 39 72 / 30 0 0 0 HURLEY 49 78 47 75 / 30 0 0 0 CLIFF 41 82 42 78 / 10 0 0 0 MULE CREEK 38 80 39 75 / 0 0 0 0 FAYWOOD 50 79 49 77 / 30 0 0 0 ANIMAS 55 85 53 82 / 10 0 0 0 HACHITA 54 86 52 82 / 30 0 0 0 ANTELOPE WELLS 54 84 53 81 / 20 0 0 0 CLOVERDALE 52 80 50 77 / 10 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/26 GRZYWACZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 623 AM MDT FRI APR 22 2016 NMZ401>417-TXZ418>424-231230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 623 AM MDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT INCREASED MOISTURE TODAY AS EASTERLY WINDS HAVE BROUGHT GULF MOISTURE TO THE REGION. WITH HEATING THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MOST AREAS FRIDAY. THE FOCUS WILL BE OVER THE HIGHER TERRAIN AND LOWLANDS WEST OF THE RIO GRANDE VALLEY. HEAVY RAIN AND LOCAL FLOODING POSSIBLE...MAINLY WEST OF THE RIO GRANDE VALLEY. SMALL HAIL ALSO POSSIBLE. ANOTHER MORE LIKELY THREAT IS POSSIBLY DAMAGING GUSTY OUTFLOW WINDS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS AND SHIFT EAST OVER THE RIO GRANDE VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SHOWS AND THUNDERSTORMS EAST OF THE RIO GRANDE VALLEY SATURDAY. DRYING SUNDAY. WINDY AFTERNOONS SUNDAY THROUGH TUESDAY. WINDS STRONGEST ON TUESDAY WITH SOME BLOWING DUST AND LOW VISIBILITIES ACROSS DESERT AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN TIMELY REPORTS OF RAINFALL AMOUNTS...FLASH FLOODING...HAIL SIZE...AND WIND GUST SPEEDS. BIRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 353 PM MDT FRI APR 22 2016 NMZ401>403-407>411-222300- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS- SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS... MULE CREEK...SILVER CITY...LAKE ROBERTS...KINGSTON... FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT... DEMING...COLUMBUS...HILLSBORO...WINSTON...TRUTH OR CONSEQUENCES... DERRY...SPACEPORT...GARFIELD...HATCH...RADIUM SPRINGS... LAS CRUCES...VADO...SUNLAND PARK 353 PM MDT FRI APR 22 2016 ...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS LATE THIS AFTERNOON... AT 345 PM SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST ACROSS PORTIONS OF SOUTHERN NEW MEXICO AROUND OR TOWARD THE VICINITY OF DEMING...COLUMBUS...SUNSHINE...GILA HOT SPRINGS... KINGSTON AND HILLSBORO. THIS ACTIVITY MAY PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINS. PONDING OF WATER MAY OCCUR AROUND LOW WATER CROSSINGS. PERSONS SHOULD SEEK SHELTER AS THESE STORMS APPROACH THEIR AREAS. ROGASH
The Holloman AFB radar (KHDX), 136 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
Largest stones were three-quarters of an inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630825.